New Jersey, 2001

Damaging Wind in New Jersey, September 4, 2001

September 4, 2001 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down dozens of trees in Plainsboro Township. Some trees were as large as three feet in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down dozens of trees in Plainsboro Township. Some trees were as large as three feet in diameter. One tree fell on and damaged a home. Others were tangled in power lines. Public Service Electric and Gas reported about 6,000 of its customers lost power because of the severe thunderstorms in central New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 4, 12:45 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 4, 12:45 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
145 PM EDT TUE SEP 4 2001

COLD FRONT IN CENTRAL PA CONTINUES TO MOVE E. MODELS DIFFER ON THE
EVOLUTION OF THE PCPN ASSOCIATED WITH THE FRONT. CURRENTLY RADAR
SHOWS TSTMS FILLING IN ALONG THE FRONT FROM CENTRAL PA SWWARD. THE
AVN/NGM ARE DRY AND BRING THE DIGGING SHORT WAVE ACROSS THE NRN
ZONES WITH THE SRNS ZONES STAYING DRY. THE ETA...DIGS THE SHRT WAVE
MORE WITH ITS TRACK NEAR PHL, THEREBY CREATING STRONG VVS AND HEAVY
PCPN FARTHER S. THE AVN ALSO SHOWS DRY AIR IN PLACE WHERE ITS
CURRENTLY TSTMING. THEREFORE, I WILL TEND TWRD THE ETA SOLUTION
WITH A NORTHWARD BIAS DUE TO THE OTHER 2 MODEL SOLUTIONS AND THE
FACT THE LATEST RUC ALSO IMPLIES A MORE NORTHWARD TRACK.

CONSIDERING THE ABOVE...I WILL GO 30 PCT POP S AND LIKELY NORTH. ANY
AREAS THAT GET TSTMS COULD SEE HVY RAIN, HAIL, LTG, ETC.

DRY COOLER AIR MOVES IN BEHIND THE FRONT LATER TNGT AND REMAINS IN
PLACE THROUGH THU.

LONG RANGE AVN MOVES THE HIGH E FRI WITH WARM AIR RETURNING...BUT
SLOWLY. ALTHOUGH SOME MOISTURE TRIES TO MOVE E FOR THE WKND MAINLY
NORTH...IT IS NOT ORGANIZED...THEREFORE THE ONLY CHC OF SHWRS WILL
BE THE NORTH.

MPO   55  70  48  72 /  60   0   0   0
ABE   59  75  50  75 /  60   0   0   0
RDG   59  75  50  75 /  60   0   0   0
PHL   65  80  56  78 /  40   0   0   0
12N   55  70  48  72 /  60   0   0   0
SMQ   63  79  53  78 /  50   0   0   0
TTN   63  79  53  78 /  50   0   0   0
MIV   65  80  52  78 /  30   0   0   0
ACY   68  80  60  77 /  30   0   0  10
ILG   65  80  54  78 /  40   0   0   0
DOV   65  80  56  78 /  30   0   0   0
GED   68  80  58  77 /  30   0   0   0
ESN   65  80  56  78 /  30   0   0   0

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.

RNS

In the hours before

Special weather statement, Sep 4, 2:00 PM EST, 2 hours 40 minutes before
DEZ001-MDZ008-NJZ007>010-012>022-025-026-PAZ060>062-067>071-050100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EDT TUE SEP 4 2001

...SEVERE THUNDERSTORM WATCH 708 IN EFFECT UNTIL 900 PM EDT...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 900 PM EDT FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...BERKS...LEHIGH...NORTHAMPTON...CHESTER...
MONTGOMERY...BUCKS...DELAWARE...AND PHILADELPHIA.

IN NEW JERSEY...WARREN...MORRIS...HUNTERDON...SOMERSET...MIDDLESEX...
MERCER...MONMOUTH...OCEAN...BURLINGTON...CAMDEN...GLOUCESTER...
SALEM...ATLANTIC...CUMBERLAND...AND THE ADJACENT COASTAL WATERS.

IN DELAWARE...NEW CASTLE.

IN MARYLAND...CECIL.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF AN
APPROACHING COLD FRONT THIS AFTERNOON...AND MOVE SOUTHEAST ACROSS
THE AREA THROUGH THE EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH HAIL 3/4 INCH OR GREATER...AND WIND GUSTS IN EXCESS OF
58 MPH. THESE THUNDERSTORMS MAY ALSO PRODUCE HEAVY RAINFALL...AND
DANGEROUS LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.

TUNE TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

SKYWARN ACTIVATION IS REQUESTED.

JAQ
Special weather statement, Sep 4, 2:15 PM EST, 2 hours 25 minutes before
NJZ001-007-PAZ055-062-042115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EDT TUE SEP 4 2001

...HEAVY RAIN IN NORTHEAST PENNSYLVANIA...

THUNDERSTORMS WERE MOVING ACROSS MONROE COUNTY IN NORTHEAST
PENNSYLVANIA AND PRODUCING HEAVY RAIN. SOME FLOODING WAS
REPORTED NEAR HIGHWAYS 80 AND 380 NEAR POCONO PINES. THE
STORMS PRODUCING THE RAIN WILL MOVE OUT OF THE AREA WITHIN
THE NEXT 30 MINUTES.

THE STORMS WILL THEN MOVE INTO NORTHAMPTON AND WARREN COUNTIES
BEFORE 330 PM.

MOTORISTS ARE ADVISED NOT TO DRIVE ACROSS FLOODED HIGHWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM EDT.

EBERWINE
Special weather statement, Sep 4, 3:15 PM EST, 1 hour 25 minutes before
NJZ007>009-PAZ062-042200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 PM EDT TUE SEP 4 2001

...HEAVY RAINFALL OVER PARTS OF EAST CENTRAL PENNSYLVANIA AND
NORTHWEST NEW JERSEY...

AT 410 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
THUNDERSTORM WITH VERY HEAVY RAINFALL OVER EASTERN NORTHAMPTON
COUNTY. IN PARTICULAR...RADAR IS SHOWING RAINFALL RATES OF UP TO 2
INCHES PER HOUR JUST SOUTHEAST OF BANGOR.

AS THIS THUNDERSTORM MOVES EAST DURING THE NEXT HOUR OR SO...HEAVY
RAINFALL IS EXPECTED TO SPREAD INTO PARTS OF WARREN...HUNTERDON AND
MORRIS COUNTIES.

WITH THIS MUCH RAIN...LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS IS POSSIBLE. IN ADDITION...PONDING OF WATER ON
ROADWAYS MAY MAKE DRIVING HAZARDOUS. DO NOT ATTEMPT TO CROSS WATER
COVERED ROADWAYS...THE WATER MAY BE DEEPER THAN YOU THINK.

JAQ

The radar

The Philadelphia radar (KDIX), 46 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Middlesex

When
September 4, 4:40 PM EST
Where
Middlesex County, Plainsboro
Measured
65 kt (75 mph)
Reported by
EMERGENCY MANAGER
Coordinates
40.333, -74.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268862.